Colorado, 2009Drought in Colorado, September 1 to 30, 2009
September 1 to 30, 2009 · NWS GJT · 15 events in 15 counties and zones
The abnormally dry monsoon season allowed drought conditions to persist throughout the month across southwest portions of Colorado, spreading further into portions of west central Colorado. Conditions across extreme southwest Colorado escalated into the moderate drought category.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The abnormally dry monsoon season allowed drought conditions to persist throughout the month across southwest portions of Colorado, spreading further into portions of west central Colorado. Conditions across extreme southwest Colorado escalated into the moderate drought category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 7:00 PM MST, 5 hours earlier.
Area forecast discussion, Aug 31, 7:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MDT MON AUG 31 2009
.UPDATE...
SEE FIRE WEATHER DISCUSSION BELOW.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
FLOW AROUND HIGH PRESSURE CENTERED OVER THE NM/AZ BORDER CARRIED
SMOKE FROM FIRES IN THE LOS ANGELES AREA OVER THE NORTHERN TWO THIRDS
OF THE STATE THIS AFTERNOON RESULTING IN WIDESPREAD HAZE. MEANWHILE
...LOW PRESSURE MOVING THROUGH THE NORTHERN ROCKIES RESULTED IN AN
INCREASED PRESSURE GRADIENT OVER THE AREA DRIVING BREEZY WEST TO
SOUTHWEST WINDS THIS AFTERNOON. FINALLY...MID-LEVEL MOISTURE OVER THE
SOUTHERN MOUNTAINS FUELED A FEW HIGH BASED THUNDERSTORMS OVER THE
EASTERN SAN JUAN MOUNTAINS EARLY THIS AFTERNOON.
EXTRAPOLATED VISIBLE SATELLITE IMAGERY INDICATED THE SMOKE WILL
LINGER OVER THE NORTHERN HALF OF THE CWFA THIS EVENING BEFORE
PUSHING NORTHEAST OF THE AREA LATE TONIGHT. WINDS WILL DIMINISH AS
DEEP MIXING BREAKS DOWN AFTER SUNSET AND NORMAL DRAINAGE FLOWS WILL
BECOME ESTABLISHED OVERNIGHT. ISOLATED STORMS WILL PERSIST INTO THE
EARLY EVENING...THOUGH MODELS NOW SUGGEST ONLY THE SOUTH LIKELY TO
BE IMPACTED AS DRIER AIR MOVES OVER THE NORTHERN ZONES.
SIMILAR CONDITIONS EXPECTED TOMORROW...THOUGH GRADIENT WEAKENS AS
THE NORTHERN LOW FILLS AND SLIDES EASTWARD...THEREFORE LESS WIND
ANTICIPATED. HOWEVER...CIRCULATION AROUND THE HIGH COULD BRING MORE
SMOKE FROM SOUTHERN CA DEPENDING UPON THE INTENSITY OF THOSE FIRES
LATE TODAY AND TONIGHT. RIDGE REBUILDS OVER THE AREA WEDNESDAY AND
THE AIRMASS WILL REMAIN RELATIVELY DRY. MODELS HINT AT A FEW STORMS
ALONG THE CONTINENTAL DIVIDE DURING THE AFTERNOON AND EVENING.
TEMPERATURES WILL REMAIN ABOVE NORMAL DURING THE PERIOD AND GENERALLY
FOLLOWED THE WARMER MET GUIDANCE.
&&
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
GOOD MODEL CONSISTENCY IS ADDING CONFIDENCE TO FORECAST DETAILS.
THERE IS THE POTENTIAL FOR A SIGNIFICANT MONSOONAL SURGE THIS
WEEKEND.
WEDNESDAY NIGHT-FRIDAY: THE UPPER RIDGE AXIS REMAINS
ANCHORED OVER THE GREAT BASIN. MOISTURE GETS PULLED UP THE WESTERN
SIDE OF THE RIDGE AND THEN SLOWLY ENTRAINED. MAIN TRIGGER STILL
LOOKS LIKE AFTERNOON HEATING SO STORMS WILL FAVOR THE HIGHER
TERRAIN.
FRIDAY NIGHT-SUNDAY: A DEEPENING TROUGH OF LOW PRESSURE ALONG
THE WEST COAST AND COMES ONSHORE FRIDAY NIGHT-SATURDAY. THIS
TIGHTENING SW FLOW ALOFT WILL HELP TO PULL SIGNIFICANT MOISTURE
FROM HURRICANE JIMENA INTO THE SOUTHWESTERN STATES. THERE IS STILL
SOME UNCERTAINTY IF THE BRUNT OF THIS MOISTURE WILL BE PULLED OVER
THIS FORECAST AREA. THE LATEST MODELS SHOW THE BEST CHANCE FOR
WIDESPREAD PRECIPITATION WILL BE LATE SATURDAY INTO SUNDAY AS THE
TROUGH PASSES.
MONDAY: FLOW VEERS TO WEST WITH SOME COOL ADVECTION EXPECTED WITH
THE TROUGH PASSAGE. DRIER AIR PUSHES OVER THE REGION. THIS TIMING
IS STILL SOMEWHAT UNCERTAIN.
&&
.AVIATION...
VFR CONDITIONS WILL BE THE RULE ACROSS THE REGION TONIGHT AND
TUESDAY. HOWEVER...SMOKE ORIGINATING FROM FIRES IN SOUTHERN
CALIFORNIA WILL LIMIT VISIBILITY AT FLIGHT LEVELS ABOVE 4000 FT AGL
NORTH OF A K4HV-KMTJ-KGUC LINE. IN ADDITION...ISOLATED THUNDERSTORMS
OVER THE CENTRAL AND SOUTHERN MOUNTAINS OF COLORADO WILL GENERATE
STRONG OUTFLOW WINDS TO 45 MPH AT TIMES THROUGH 2100 MDT. SMOKE
WILL DISSIPATE OVER THE AREA LATE TONIGHT.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS NO LONGER EXIST AS RELATIVE
HUMIDITY HAS BEGUN TO RECOVER. BEFORE SUNSET...THE GUSTY SURFACE
WINDS TO 25 MPH HAVE ENDED AT MANY LOCATIONS. GIVEN CURRENT
CONDITIONS...WILL CANCEL THE RED FLAG WARNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....NL
LONG TERM......EH+JOE
AVIATION.......NL
FIRE...........PF
Hazardous weather outlook, Aug 31, 6:55 PM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 PM MDT MON AUG 31 2009
COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
755 PM MDT MON AUG 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING TUESDAY THROUGH THURSDAY. THUNDERSTORM COVERAGE WILL
INCREASE FRIDAY THROUGH SUNDAY AS ANOTHER PACIFIC STORM APPROACHES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Drought, Four Corners / Upper Dolores River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Drought conditions transitioned across the area from abnormally dry at the beginning of the month to moderate by the end of the month.
Drought, Animas River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Drought conditions transitioned across the area from abnormally dry at the beginning of the month to moderate by the end of the month.
Drought, Southwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across the area through the month, with moderate drought developing across southwestern portions by the end of the month.
Drought, San Juan River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted throughout the month.
Drought, Paradox Valley / Lower Dolores River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted throughout the month.
Drought, Northwestern San Juan Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted throughout the month.
Drought, Uncompahgre Plateau and Dallas Divide
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted throughout the month.
Drought, Central Gunnison and Uncompahgre River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted throughout the month.
Drought, Upper Gunnison River Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Abnormally dry conditions spread across the entire area by the end of the month.
Drought, Grand Valley
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Abnormally dry conditions persisted across most of the area throughout the month.
Drought, Debeque to Silt Corridor
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across mainly southern sections of the area by the end of the month.
Drought, Central Colorado River Basin
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across mainly southern sections of the area by the end of the month.
Drought, Grand and Battlement Mesas
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
Drought, Gore and Elk Mountains/Central Mountain Valleys
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
Drought, West Elk and Sawatch Mountains
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Abnormally dry conditions developed across the area by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2009$30,000 · 6 events
- Wildfire in California, September 1 to 3, 2009$30,000 · 1 event
- Wildfire in California, September 1 to 8, 2009$20,000 · 1 event
- Drought in Texas, September 1 to 30, 200915 events
- Drought in California, September 1 to 30, 200911 events
- Drought in Hawaii, September 1 to 30, 20099 events
- Drought in Texas, September 1 to 14, 20098 events
- Drought in Wisconsin, September 1 to 30, 20098 events
- Drought in Wisconsin, September 1, 20095 events
- Drought in Utah, September 1 to 30, 20094 events
- Drought in Wisconsin, September 1 to 30, 20092 events
- Flooding in South Dakota, September 1 to 30, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196505, 196506, 196507, 196508, 196509, 196510, 196511, 196512, 196513, 196514, 196515, 196516, 196517, 196518, 196519.